Endocrine Abstracts (2009) 20 P278

Cushing syndrome caused by topical corticosteroids coexistent with pituitary incidentaloma - case report

Monika Karczewska-Kupczewska, Agnieszka Adamska, Irina Kowalska & Maria Górska


Department of Endocrinology, Diabetology and Internal Medicine, Medical University of Bialystok, Bialystok, Poland.


Iatrogenic Cushing syndrome caused by the use of steroid medications is common because of the widespread use of these medications for the treatment of many diseases, however development of Cushing syndrome from the topical corticosteroids is very rare in adults.

A 45-year-old men (BMI: 44 kg/m2), with a history of psoriasis, developed manifestations of Cushing syndrome, which included weight gain, central obesity, moon face, facial plethora, buffalo hump, red-purple striae, proximal muscle weakness and hypertension. It was discovered that over the past several years the patient had been applying to his total body skin surface ointment containing steroids which was combined with the use of occlusive dressings.

Laboratory studies were consistent with suppression of the hypothalamic–pituitary–adrenal (HPA) axis. Plasma and urinary cortisol levels and plasma ACTH concentration were undetectable. A computed tomography (CT) scan of the adrenal glands was normal. A pituitary magnetic resonance imaging (MRI) scan showed a 2 mm tumor. We diagnosed this tumor as a pituitary incidentaloma. The discontinuation of the use of topical steroids was recommended. The 15-months follow-up revealed the gradual improvement of the clinical symptoms and laboratory tests. The plasma and urinary cortisol and plasma ACTH were within the normal range.

Treatment even with topical steroids could be dangerous for patients because of development of cushingoid symptoms. We described the case of patient with iatrogenic Cushing syndrome coexistent with pituitary incidentaloma.

Article tools

My recent searches

No recent searches.